Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 147, NWS Louisville, KY

July 17, 20204 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 17, 2020, 1:03 PM EDT for 4 counties in Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2020, 1:03 PM EDT (17:03 UTC)
Expired
Jul 17, 2020, 1:45 PM EDT
In force
42 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, KY, Mercer County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS53 KLMK 171703
SVRLMK
KYC005-167-229-239-171745-
/O.NEW.KLMK.SV.W.0147.200717T1703Z-200717T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
103 PM EDT Fri Jul 17 2020

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Mercer County in central Kentucky...
  Southern Woodford County in central Kentucky...
  Anderson County in central Kentucky...
  Northeastern Washington County in central Kentucky...

* Until 145 PM EDT.

* At 103 PM EDT, a severe thunderstorm was located 13 miles southwest
  of Lawrenceburg, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lawrenceburg, Versailles, Harrodsburg, Ballard, Burgin, Willisburg,
  Wayside, Dugansville, Anderson City and Glensboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3773 8475 3778 8522 3789 8518 3789 8515
      3793 8516 3803 8512 3805 8507 3805 8465
TIME...MOT...LOC 1703Z 274DEG 22KT 3794 8511 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
2 follow-up statements
708 
WWUS53 KLMK 171726
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
126 PM EDT Fri Jul 17 2020

KYC005-167-229-239-171745-
/O.CON.KLMK.SV.W.0147.000000T0000Z-200717T1745Z/
Mercer KY-Woodford KY-Anderson KY-Washington KY-
126 PM EDT Fri Jul 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR MERCER...SOUTHWESTERN WOODFORD...SOUTHEASTERN ANDERSON AND EAST
CENTRAL WASHINGTON COUNTIES...

At 126 PM EDT, a severe thunderstorm was located 7 miles south of
Lawrenceburg, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Harrodsburg, Ballard, Burgin, Oregon, Bondville, Dugansville,
Talmage, Riverview Estates, Seaville and Terrapin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3773 8475 3777 8506 3798 8503 3794 8468
TIME...MOT...LOC 1726Z 274DEG 22KT 3793 8493 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
374 
WWUS53 KLMK 171742
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
142 PM EDT Fri Jul 17 2020

KYC005-167-229-239-171752-
/O.EXP.KLMK.SV.W.0147.000000T0000Z-200717T1745Z/
Mercer KY-Woodford KY-Anderson KY-Washington KY-
142 PM EDT Fri Jul 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR MERCER...SOUTHERN WOODFORD...
SOUTHEASTERN ANDERSON AND EAST CENTRAL WASHINGTON COUNTIES WILL
EXPIRE AT 145 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville  Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3773 8475 3777 8506 3798 8503 3794 8468
TIME...MOT...LOC 1742Z 274DEG 22KT 3792 8481 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:56 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 17, 12:56 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1256 PM EDT Fri Jul 17 2020

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1214 PM EDT Fri Jul 17 2020

Mid-level vorticity max continue to push northeastward through the
Ohio Valley this afternoon.  Strong thunderstorms have developed
just east of the I-65 corridor.  The storms did move through the
Louisville Metro, with heavy rainfall and quite a bit of lightning,
but wind gusts were relatively minor here at the office though a few
25-30 MPH gusts were not out of the question.

Mesoscale analysis reveals an unstable atmosphere across central and
east-central KY this afternoon.  MLCAPE values are in the 2500-3500
J/Kg with bulk shear values of less than 20kts.  With the storms
moving into this environment, we expect storms to maintain
themselves as they move eastward.  Main threats will be torrential
rainfall, winds gusts to 35-45 MPH and intense cloud to ground
lightning.  Some localized flood issues are possible, especially
where storms tend to train over the same area.

As to the forecast, will send a quick update shortly to increase
PoPs substantially over central/east-central KY for the afternoon.
PoPs look to be lowered across our NW CWA as that area will remain
under stronger NVA and subsidence on the back side of the current
perturbation moving through the region.

Issued at 1016 AM EDT Fri Jul 17 2020

Compact mid-level vorticity max is currently moving just north of
the Ohio River. On the front side of this feature, a batch of
convection is moving eastward down the I-64 corridor in southern IN.
Expect this activity to continue to move eastward and will move into
the metro Louisville area in the next 1-2 hours.  Expect a period of
heavy rainfall as this moves through the metro.

Secondary area of convection has persisted mainly south of the WK
and BG Parkways.  Expect the heaviest convection to move through
Marion/Boyle/Garrard/Madison counties over the next 1-2 hours.

High resolution CAMs are struggling with convection placement this
morning, but I expect them to gradually catch on with each new
hotstart.  Nonetheless, we believe that Louisville's best chances of
rainfall will be this morning and into the very early afternoon.  In
the wake of the convection, probably will see a bit less activity in
the afternoon across southern IN and far north-central KY.  Main
convective corridor looks to shift more to areas along and south of
the WK/BG Parkways.  Plan on keeping scattered PoP chances going
through the afternoon and very early evening.  Lowered highs a bit
with afternoon highs ranging from the mid-upper 80s in the north to
the upper 80s to the lower 90s across southern KY.

&&

.Short Term...(Today and tonight)
Issued at 205 AM EDT Fri Jul 17 2020

A small upper wave over the middle Mississippi Valley early this
morning will move eastward along the length of Kentucky today. This
wave will help to generate clouds and spark scattered showers and
thunderstorms, particularly in southern Kentucky where there will
be the best combination of available moisture and instability. Deep
layer shear and mid-level lapse rates will be weak. With
precipitable water values peaking around two inches, locally heavy
downpours can be expected...but it does appear that the storms will
be fairly progressive. High temperatures should be in the upper 80s
to around 90.

The scattered afternoon storms will dissipate this evening, leading
to a quiet overnight period with rising surface pressure and calm
winds. Patchy fog will again be a possibility late with lows in the
lower and middle 70s.

.Long Term...(Saturday through Thursday)
Issued at 225 AM EDT Fri Jul 17 2020

Saturday - Tuesday

The weekend begins with zonal flow over the eastern two thirds of
the CONUS north of the Lower Ohio Valley. High pressure blankets
areas to the south. At the surface, high pressure is centered over
the Appalachians providing the Ohio Valley with a constant moisture
stream from the Gulf of Mexico. Surface low pressure will stay
centered over the Northern Plains. This overall picture changes
little until Tuesday with agreement in both the Euro and GFS. The
result is going to be hot temperatures from Saturday through
Tuesday. Everyone across the region should see 90s with urban areas
reaching the mid 90s. Heat indices are expected to go above 100 as
dewpoints stay in the low to mid 70s. The chance of diurnally
initiated pulse thunderstorms will remain with prime chances being
in the afternoon and evening hours.

Tuesday Night - Friday

Tuesday night into Wednesday will see a mildly amplified upper
trough axis pass from west to east, north of the Ohio River.
Expecting little changes to conditions through the Ohio Valley. A
few low pressure systems could get carried through the area on this
upper flow. There could be a slight increase in afternoon
precipitation potential over this few day period, but believe in
this environment, confidence is low in timing anything of value.
It's a safe bet it's going to remain hot with highs in the 90s, and
afternoon pulse thunderstorm chances will remain. Shear is minimal.
Typical summer weather, juicy, hot, and stagnant.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1255 PM EDT Fri Jul 17 2020

Weak mid-level wave continue to push through the Ohio Valley this
afternoon.  KHNB/KSDF should remain dry with VFR conditions for the
remainder of the afternoon and evening.  Scattered thunderstorms
will be possible at KLEX and KBWG through the afternoon and possibly
lingering into the early evening hours.

Patchy fog is expected to develop overnight.  Current thinking is
that fog will be the worst between 18/08 and 18/12Z with rapidly
improving conditions after sunrise.  Think the worst fog will be
over at KLEX and at KBWG depending on how much rain they see this
afternoon.  Some patchy fog is possible over at KHNB as well, but
current thinking is that KSDF would not see all that much.

The outlook for Saturday calls for VFR conditions at all the
terminals.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update.......MJ
Short Term...13
Long Term....KDW
Aviation.....MJ
Hazardous weather outlook, Jul 17, 10:21 AM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1021 AM EDT Fri Jul 17 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181430-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1021 AM EDT Fri Jul 17 2020 /921 AM CDT Fri Jul 17 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today. In addition to lightning,
locally heavy downpours will be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon heat index values around 100 degrees are expected this
weekend.

Isolated to scattered thunderstorms will be possible each afternoon
and evening. The main threats with these storms will be locally
heavy rainfall, gusty winds, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MJ/13/KDW

In the hours before

Special weather statement, Jul 17, 11:48 AM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
1148 AM EDT Fri Jul 17 2020

KYZ029-030-034-038-045-171645-
Jefferson-Shelby-Bullitt-Spencer-Nelson-
1148 AM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SPENCER...SOUTHWESTERN SHELBY...
NORTHERN NELSON...SOUTHEASTERN JEFFERSON AND BULLITT COUNTIES...

At 1148 AM EDT, a strong thunderstorm was located over Pioneer
Village, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Shelbyville, Bardstown, Shepherdsville, Pioneer Village, Hollow
Creek, Taylorsville, Hollyvilla, Spring Mill, South Park View and
Minor Lane Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3804 8511 3799 8515 3799 8516 3800 8516
      3800 8517 3797 8517 3785 8527 3785 8528
      3783 8529 3783 8530 3779 8533 3778 8536
      3777 8536 3787 8578 3816 8573 3818 8512
TIME...MOT...LOC 1548Z 273DEG 23KT 3807 8564

MJ
Special weather statement, Jul 17, 11:49 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
1149 AM EDT Fri Jul 17 2020

KYZ067-171615-
Lincoln-
1149 AM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LINCOLN COUNTY...

At 1149 AM EDT, a strong thunderstorm was located near Bee Lick,
moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Crab Orchard, Ottenheim, Turkeytown, Broughtentown and Dog Walk.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3733 8450 3735 8456 3728 8467 3745 8465
      3746 8446
TIME...MOT...LOC 1549Z 273DEG 23KT 3736 8457

MJ
Special weather statement, Jul 17, 11:50 AM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
1150 AM EDT Fri Jul 17 2020

KYZ045-053-054-063>065-171615-
Hart-Marion-Taylor-Nelson-Larue-Green-
1150 AM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON...GREEN...
LARUE...SOUTHERN MARION...EASTERN HART AND TAYLOR COUNTIES...

At 1149 AM EDT/1049 AM CDT/, a strong thunderstorm was located 11
miles south of Hodgenville, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Campbellsville, Lebanon, Hodgenville, Greensburg, Munfordville,
Monroe, Bradfordsville, Raywick, Boundary Oak and Lobb.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3720 8594 3757 8583 3758 8582 3758 8505
      3719 8537
TIME...MOT...LOC 1549Z 269DEG 23KT 3742 8580

MJ
Special weather statement, Jul 17, 12:19 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
1219 PM EDT Fri Jul 17 2020

KYZ045-053-054-063>066-077-171645-
Hart-Marion-Taylor-Nelson-Casey-Larue-Adair-Green-
1219 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON...GREEN...
LARUE...MARION...EASTERN HART...TAYLOR...WEST CENTRAL CASEY AND
NORTHEASTERN ADAIR COUNTIES...

At 1219 PM EDT/1119 AM CDT/, a strong thunderstorm was located 10
miles south of Hodgenville, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Campbellsville, Lebanon, Hodgenville, Greensburg, Monroe,
Bradfordsville, Raywick, Absher, Lobb and Romine.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3719 8580 3762 8578 3762 8505 3715 8507
      3713 8508
TIME...MOT...LOC 1619Z 265DEG 24KT 3742 8571

MJ
Special weather statement, Jul 17, 12:32 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
1232 PM EDT Fri Jul 17 2020

KYZ034-035-038>040-045>047-171730-
Shelby-Mercer-Woodford-Franklin-Spencer-Washington-Nelson-Anderson-
1232 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SPENCER...SOUTHERN SHELBY...
NORTHEASTERN NELSON...MERCER...WESTERN WOODFORD...ANDERSON...
WASHINGTON AND SOUTHWESTERN FRANKLIN COUNTIES...

At 1232 PM EDT, a strong thunderstorm was located near Taylorsville,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lawrenceburg, Versailles, Harrodsburg, Taylorsville, Ballard,
Bloomfield, Willisburg, Mackville, Yoder and Wayside.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3771 8480 3771 8539 3773 8540 3772 8542
      3817 8536 3814 8473 3796 8473
TIME...MOT...LOC 1632Z 269DEG 22KT 3796 8536

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:48 AM EDTSpecial Weather StatementLMKBullitt, Nelson, Spencer57 min
Jul 17, 11:49 AM EDTSpecial Weather StatementLMKLincoln26 min
Jul 17, 11:50 AM EDTSpecial Weather StatementLMKGreen, Hart, Larue, Marion, Taylor25 min
Jul 17, 12:17 PM EDTAreal Flood AdvisoryLMKHart, Larue3 hr
Jul 17, 12:19 PM EDTSpecial Weather StatementLMKGreen, Larue, Marion, Taylor26 min
Jul 17, 12:32 PM EDTSpecial Weather StatementLMKAnderson, Mercer, Spencer, Washington, Woodford58 min
Jul 17, 12:35 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Nelson, Spencer, Washington40 min
Jul 17, 1:12 PM EDTSpecial Weather StatementLMKTaylor33 min
Jul 17, 1:41 PM EDTSpecial Weather StatementLMKTaylor34 min
Jul 17, 1:44 PM EDTSpecial Weather StatementLMKJessamine, Madison61 min
Jul 17, 1:52 PM EDTFlash Flood WarningLMKHart, Larue3 hr
Jul 17, 2:15 PM EDTSpecial Weather StatementLMKCasey45 min
Jul 17, 2:37 PM EDTAreal Flood AdvisoryLMKGrayson3 hr
Jul 17, 3:18 PM EDTAreal Flood AdvisoryLMKEdmonson3 hr
Jul 17, 3:38 PM EDTAreal Flood AdvisoryLMKHart3 hr
Jul 17, 4:31 PM EDTAreal Flood AdvisoryLMKBarren3 hr
Jul 17, 5:06 PM EDTAreal Flood AdvisoryLMKHart, Larue3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.